Heparin (Blood Thinner Manufactured and Produced by Baxter Healthcare) linked to Death and Severe Illness

Heparin, produced by Baxter Healthcare, is being investigated by the Centers for Disease Control and Prevention (CDC) concerning nearly 800 reported cases of illness and death associated with infusion of Heparin.

Heparin Adverse Effects. The CDC was first notified of adverse effects caused by Heparin on January 7, 2008, by the Missouri Department of Health of an allergic-type reaction (difficulty breathing, nausea, vomiting, excessive sweating and plummeting blood pressure that can lead to life-threatening shock) among pediatric hemodialysis patients beginning on November 19, 2007. The CDC then solicited reports of similar allergic-type reactions from Heparin among hemodialysis patients nationally. In all, the FDA has received 785 Heparin-linked reports of adverse events from Heparin produced by Baxter Healthcare.

The majority of the reactions to Heparin resolved after interruption of the dialysis session or treatment with diphenhydramine (Benadryl) or steroids. The CDC is investigating 19 deaths and hundreds of reactions. Since release of the CDC’s report that 19 deaths had been linked to Heparin since January 1, 2008, it received word of another 27 deaths.

Heparin Recalled. On January 17, 2008, Baxter announced a voluntary recall of nine lots of Heparin. Despite the recall, additional reactions to Heparin have been reported. The CDC has found indications of a delay in removing the recalled lots of Heparin from distribution, which can result in continued exposure. On Monday, February 11, 2008, Baxter announced that it was suspending production of Heparin. On March 5, 2008, a contaminant in Baxter’s Heparin was announced by U.S. Health Officials that may be linked to more than a dozen deaths in the United States.

What should you do? First, if you or a family member has been given Heparin since September 2007 and experienced any unusual side effects, contact your doctor’s office or hospital to find out if you received Baxter’s Heparin. If you received Heparin and experienced any side effects, you should also contact John Evans or Megan Faust at Specter Specter Evans & Manogue, P.C. by using the form below.

Your Name (required)

Your Email(required)

Phone Number (required)

Subject

Your Message

captcha

Enter the text above to validate your message